Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 24, NWS Sioux Falls, SD

April 22, 2022Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2022, 6:03 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 6:03 PM CDT (23:03 UTC)
Expired
Apr 22, 2022, 6:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 146 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:16 PM CDTHAIL 0.8818 Wnw Wessington Sprin, SD
Apr 22, 6:19 PM CDTHAIL 1.511 Sw Wessington Spring, SDSOCIAL MEDIA REPORT WITH PICTURE. TIME APPROXIMATED BY RADAR.
Apr 22, 6:30 PM CDTHAIL 214 Wsw Wessington Sprin, SDLARGE HAIL UP TO 2.25 INCH IN DIAMETER.
Apr 22, 6:33 PM CDTHAIL 1.510 W Wessington Springs, SDREPORT VIA LIVE STREAM STORM CHASER.
Apr 22, 6:41 PM CDTHAIL 18 W Wessington Springs, SD
Apr 22, 6:41 PM CDTHAIL 1.759 W Wessington Springs, SDREPORT VIA PICTURE ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 619 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
619 m²/s²
0-3 km storm-relative helicity
664 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KFSD 222303
SVRFSD
SDC005-073-222345-
/O.NEW.KFSD.SV.W.0024.220422T2303Z-220422T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
603 PM CDT Fri Apr 22 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Beadle County in east central South Dakota...
  Western Jerauld County in central South Dakota...

* Until 645 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located near Gann Valley,
  or 20 miles north of Kimball, moving north at 40 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Beadle and western Jerauld Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 9869 4398 9893 4420 9893 4420 9870
      4441 9870 4441 9866
TIME...MOT...LOC 2302Z 180DEG 33KT 4404 9887 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JM
1 follow-up statement
192 
WWUS53 KFSD 222316
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
616 PM CDT Fri Apr 22 2022

SDC005-073-222345-
/O.CON.KFSD.SV.W.0024.000000T0000Z-220422T2345Z/
Beadle SD-Jerauld SD-
616 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN BEADLE AND NORTHWESTERN JERAULD COUNTIES...

At 615 PM CDT, a severe thunderstorm was located 8 miles southeast of
Pleasant Valley Country Church, or 25 miles south of Miller, moving
north at 40 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southwestern Beadle and northwestern Jerauld Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 9868 4411 9893 4420 9893 4420 9870
      4441 9870 4441 9866
TIME...MOT...LOC 2315Z 180DEG 33KT 4417 9887 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:52 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 22, 3:52 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
352 PM CDT Fri Apr 22 2022

.SHORT TERM...(This Evening through Saturday)
Issued at 353 PM CDT Fri Apr 22 2022

A very busy 24 h is on hand across the forecast area. Several
hazards will be possible in this time.

1. There is the potential for severe thunderstorms both tonight
and again from late Saturday morning through the afternoon.
2. Strong winds are expected overnight in the Missouri Valley
tonight and across the entire region much of Saturday.
3. Very strong winds combined with low relative humidity may
produce hazardous fire weather conditions Saturday afternoon in
portions of the Missouri and Big Sioux Valleys.

Severe weather tonight: A warm front extends from from south
central South Dakota into west central Iowa. Sunny skies exists
south of the warm front and even 30-50 miles north of the front.
Temperatures have warmed to near 90 along the SD/NE border. While
closer to the convective temperature, the SBCIN remains from 25 to
50 J/kg. Model soundings show that immediately north of the front
the atmosphere rapidly becomes more stable with SBCIN < -150 J/kg
north of I-90 even with temperatures into the lower 80s. So there
remains questions if storms will be able to develop near the warm
front late this afternoon and evening. Many CAMs, outside the
FV3, have been reluctant to develop convection this evening with
the strong cap in place. Earlier runs of the HRRR also limited
convection but the 18Z HRRR now develops isolated cells north of
the front. So confidence is low (< 30%) that convection will even
initiate along the front this evening. If storms do develop, they
are likely to be multicellular if south of I-90 where bulk shear
is 25-30 kts. However, with MLCAPE of 1000-1250 J/kg and DCAPE >
1500 J/kg the greatest threat would be wind gusts to 70 mph. A few
storms could also produce quarter to half dollar size hail. North
of the boundary, deep layer shear improves to 40-50 kts north of
I-90. As noted, there is a strong cap in place for surface
parcels. But if elevated storms are able to develop, they could
become supercellular with the potential for hail up to golf ball
size and wind gusts to 60 mph. A tornado cannot be completely
ruled out if the storm interacts with the surface boundary but
the probability is very low.

After dark, additional storms that form over south central
Nebraska could move north across the area. Shear decreases to < 30
kts across the area so storms would be multicellular. And with the
stabilizing boundary layer the threat of wind gusts would lessen.
However, with very strong winds aloft, an isolated gust to 60 mph
or quarter to half dollar hail could occur. The severe threat
should decrease after 06Z.

Severe weather Saturday: A dry line will move east of the Missouri
River early Saturday morning. The dry line will move to I29 late
Saturday morning and into Minnesota and Iowa by early afternoon.
Ahead of the dry line temperatures will warm into the upper 60s to
lower 70s with dew points in the upper 50s to lower 60s. While
this results in MLCAPES around 1000 J/kg, very warm air around 850
mb will maintain a strong cap ahead of the line. So parcels being
lifted along the dry line are going to struggle to reach the LFC
especially in the late morning and early afternoon. The other
limiting factor is the very strong low level shear. With updrafts
likely to be weakened by trying to break the cap, these updrafts
may initially be disrupted by the strong shear. The cap may
weaken as the dry line approaches Hwy 71 in MN/IA around 3pm and
this is the best chance for thunderstorms in our area. If storms
are able to develop, 0-6 km shear of 40-50 kts may help any
discrete cells to develop supercell characteristics. Another
concern is that the 0-1 km shear will be 20-30 kts. That means
there is a tornado threat with any discrete cells that can persist
for an hour or more. At this time, this threat appears low as
once storms begin to form, they should quickly develop into a
line. Therefore the primary severe weather threat will be winds of
70 mph and half dollar size hail.

Winds tonight through Saturday; A very strong low level jet will
develop overnight and persist through Saturday. Wind speeds within
the LLJ will be from 60-70 kts. Even at 925 mph winds will be
40-50 kts overnight. While a nocturnal inversion will develop
after sunset, strong winds will keep temperatures low to mid 60s
in the Missouri Valley so this inversion will not be very strong.
The surface pressure gradient itself will produce sustained winds
around 30 mph later tonight. In addition, gusts of 45-55 mph are
possible. It is not impossible that a few gusts to 60 mph could
occur especially if showers are able to develop and bring the
stronger winds to the surface. At this time, the probability is
low (30%) so no high wind warning has been issued.

On Saturday, the dry line will move into the area. In central
South Dakota, there will be little distance between the dry line
and cold front so winds will quickly turn to the northwest and may
gust to 45-50 mph. However as the day progresses the dry line will
accelerate east. Behind the dry line winds will turn southwest.
Several CAMs show winds around 50 kts at the top of the mixed
layer. So we are expecting wind gusts to 55 mph after the dry
line moves through. As with tonight, the potential exists for
gusts over 60 mph especially between the james River and I-29 as
this area will between the dry line and cold front during peak
heating. A high wind warning was considered for this area but
confidence remains less than 50% that these gusts will occur so we
did not issue one at this time. However, persons driving high
profile vehicles should be aware of wind conditions before setting
out tomorrow. Winds will slowly decrease toward sunset. These
winds will also produce very high to extreme fire weather
conditions. this will be discussed below.

For most areas, rainfall is going to be limited with this system.
While local rainfall amounts of 0.5" is possible in thunderstorm,
many places will see little or no rain tonight or Saturday. As for
temperatures, lows tonight will be in the 60s. Temperatures west
of the James will see highs in the 60s early in the morning with
falling temperatures much of the day. Elsewhere 70s to lower 80s
are expected.

.LONG TERM...(Saturday Night through Friday)
Issued at 353 PM CDT Fri Apr 22 2022

Any convection in southwestern Minnesota and northwestern Iowa
will move east prior to sunset. Light rain showers may move into
areas west of the James River overnight Saturday. The chance for
rain is 20-40% and amounts would be less than a tenth of an inch.
Winds will remain fairly strong - especially west of the James
River where gusts will again approach 45 mph. Winds will be a
little lighter east of the James with gusts to 40 mph possible.
Unseasonably cold air will move rapidly east during the late
afternoon and evening with lows falling into the 30s.

Sunday will be a cold, cloudy and windy day. It is again possible
winds will be over 30 mph with gusts over 45 mph. However enough
uncertainty exists that no wind advisory has been issued at this
time. Temperatures will struggle warm much during the day with
highs from the mid 40s along Hwy 14 to the mid 50s along Hwy 20.

Quieter weather is expected next week. Temperatures will warm to
normal reading in the 60s to lower 70s by mid week. The next
chance for rain will not be until late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 353 PM CDT Fri Apr 22 2022

Low clouds along and north of I-90 will slowly move northeast and
out of the area late this afternoon. Overnight additional stratus
may form at the base of the inversion. These clouds are expected
to be above 3000 feet. The exception will be with any
thunderstorms where MVFR conditions will be possible. Visibility
will remain VFR except in thunderstorms. South winds will be
strong through 18Z Saturday. The strongest winds will be east of
the James River where gusts over 30 kts are expected tonight and
over 40 kts by 18Z Saturday.

&&

.FIRE WEATHER...
Issued at 353 PM CDT Fri Apr 22 2022

Critical fire weather conditions are possible tomorrow afternoon
in portions of the Missouri and Big Sioux Valleys. Once the dry
line moves through southwest winds gusting over 50 mph can be
expected. In addition, temperatures will quickly warm into the mid
to upper 70s with 80 degrees possible near the Missouri River. As
temperatures rise, dew points will fall into the 40s producing
afternoon relative humidities of 20-25%. There is still some
uncertainty how long these critical fire weather conditions will
persist. If the cold front moves faster, then conditions may only
last an hour or two. However, if, as expected, the cold front does
not reach I-29 until late afternoon or early evening, then
critical fire weather conditions will persist for several hours
Saturday afternoon. Additionally, forecast conditions with winds
gusting to 55 mph and of 20-25% represent the most likely
conditions. A potential worst case scenario shown by the WRF-ARW
has wind gusts to 60 mph with minimum RH less than 20% much of
the afternoon.

With the threat for critical fire weather conditions, a fire
weather watch has been issued for portions of the Big Sioux and
Missouri Valleys where the worst conditions are most likely. This
includes Sioux Falls, Sioux City, and Yankton.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ062-066-067-069>071.

     Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     SDZ050-057>059-063>065-068>070.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ038>040-050-
     052>071.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ071-072-080-
     081-089-090-097-098.

IA...Fire Weather Watch from Saturday afternoon through Saturday
     evening for IAZ001-012-020-031.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for IAZ001>003-
     012>014-020>022-031-032.

NE...Fire Weather Watch from Saturday afternoon through Saturday
     evening for NEZ013-014.

     Wind Advisory from 7 PM this evening to 5 AM CDT Saturday for
     NEZ013-014.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
FIRE WEATHER...Schumacher
Hazardous weather outlook, Apr 22, 5:18 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
518 AM CDT Fri Apr 22 2022

SDZ038-039-050-052>055-057>061-063>066-068-069-231030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms during the late afternoon
and evening, with scattered thunderstorms more likely from late
evening into the overnight hours. The primary threats from storms
tonight will be damaging winds to 70 mph and large hail.

Aside from any storm-related winds, locations near and south of
the Interstate 90 corridor will see increasing southerly winds
tonight, with gusts of 45 to 50 mph expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty south to southwest winds continue through the day on
Saturday, with strong westerly winds expected on Sunday. These
periods of strong winds will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening until about 1 am
tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-231030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
518 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered storms will move through the area early this
morning. The strongest storms may be capable of producing hail to
nickel or quarter size, though most storms will remain below
severe limits.

There is a chance for additional thunderstorms late tonight, with
better chances north of Interstate 90. If storms develop tonight,
damaging winds and large hail would be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing southerly flow is expected on Saturday, with occasional
gusts to around 50 mph. Scattered thunderstorms are also possible
by Saturday afternoon. These storms could produce locally higher
wind gusts to around 60 mph, as well as isolated large hail. The
strong winds Saturday will also result in elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 22, 5:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             8 SSE KIMBALL           43.65N 98.88W
04/22/2022  M1.00 INCH       BRULE              SD   TRAINED SPOTTER

&&

TRM
Local storm report, Apr 22, 5:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             6 WSW WHITE LAKE        43.69N 98.81W
04/22/2022  E1.25 INCH       BRULE              SD   EMERGENCY MNGR

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:28 AM CDTWind AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 8 more24 hr
Apr 22, 3:28 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more64 hr
Apr 22, 3:08 PM CDTFire Weather WatchFSDClay, Lincoln, Minnehaha, Turner, Union, Yankton12 hr
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld49 min
Apr 22, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Jerauld38 min
Apr 22, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.